Christopher Duffy ; Sonja Linghui Shan - On the existence and non-existence of improper homomorphisms of oriented and $2$-edge-coloured graphs to reflexive targets

dmtcs:6773 - Discrete Mathematics & Theoretical Computer Science, March 29, 2021, vol. 23 no. 1 - https://doi.org/10.46298/dmtcs.6773
On the existence and non-existence of improper homomorphisms of oriented and $2$-edge-coloured graphs to reflexive targetsArticle

Authors: Christopher Duffy ; Sonja Linghui Shan

    We consider non-trivial homomorphisms to reflexive oriented graphs in which some pair of adjacent vertices have the same image. Using a notion of convexity for oriented graphs, we study those oriented graphs that do not admit such homomorphisms. We fully classify those oriented graphs with tree-width $2$ that do not admit such homomorphisms and show that it is NP-complete to decide if a graph admits an orientation that does not admit such homomorphisms. We prove analogous results for $2$-edge-coloured graphs. We apply our results on oriented graphs to provide a new tool in the study of chromatic number of orientations of planar graphs -- a long-standing open problem.


    Volume: vol. 23 no. 1
    Section: Graph Theory
    Published on: March 29, 2021
    Accepted on: February 26, 2021
    Submitted on: September 11, 2020
    Keywords: Computer Science - Discrete Mathematics,Mathematics - Combinatorics,05C60

    Consultation statistics

    This page has been seen 409 times.
    This article's PDF has been downloaded 228 times.